FDA Warns Doctors About Codeine For Kids Post-SurgeryDownload Audio
FDA Warns Doctors About Codeine For Kids Post-Surgery
The Food and Drug Administration is warning health care professionals to not prescribe pain medicine containing codeine to children post-surgery. As WNPRs Lucy Nalpathanchil reports some hospitals like Connecticut Children's Medical Center are going further.
The FDA says codeine can cause death in some children. It issued the warning after reviewing more than a dozen deaths between 1969 and last year. During that time some children who were recovering from getting their tonsils or adenoids removed later died after taking medication containing codeine.
Connecticut Children's Medical Center made the decision in December to remove codeine from its list of recommended medications. Dr Renee Manworren is a member of the hospital's Pain Relief Team.
"We know about seven percent of the population metabolizes codeine to a dangerous level. But I can't tell you which child of that seven percent it is without doing genetic testing and that testing is still very expensive. So we are recommending not taking that risk by not prescribing codeine anymore for children."
Manworren says some children overmetabolize codeine causing their bodies to produce a fatal amount of morphine.
She says there are plenty of other pain medications doctors can prescribe to avoid that risk. Meanwhile Manworren urges parents to check their medicine cabinets and throw out any old prescriptions for their children who've had their tonsils or adenoids removed.
Codeine is prescribed for moderate to severe pain and also can be found in cough medicines.
for wnpr I'm Lucy Nalpathanchil